Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Lake Charles, LA

August 24, 2022Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 24, 2022, 9:26 AM CDT for Avoyelles Parish, Rapides Parish, Vernon Parish, Louisiana. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2022, 9:26 AM CDT (14:26 UTC)
Expired
Aug 24, 2022, 12:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 48 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:41 AM CDTFLASH FLOOD2 Sse Alexandria, LAWATER COMING INTO HOME.
Aug 24, 9:43 AM CDTHEAVY RAIN 5.987 Sse Gardner, LAMESONET STATION GARL1 EVANGELINE GARDNER.
Aug 24, 10:00 AM CDTFLASH FLOOD3 Sse Alexandria, LAPUBLIC REPORTS FLOODING IN THE MARTIN PARK AREA.
Aug 24, 10:47 AM CDTFLASH FLOOD2 Sw Alexandria, LAREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.
Aug 24, 11:16 AM CDTHEAVY RAIN 7.393 Ne Calcasieu, LAMESONET STATION FW7908 ELMER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS54 KLCH 241426
FFWLCH
LAC009-079-115-241730-
/O.NEW.KLCH.FF.W.0029.220824T1426Z-220824T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
926 AM CDT Wed Aug 24 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Avoyelles Parish in central Louisiana...
  Rapides Parish in central Louisiana...
  East Central Vernon Parish in west central Louisiana...

* Until 1230 PM CDT.

* At 926 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alexandria, Pineville, Glenmora, Alexandria International Airport, 
  Hineston, Effie, Ball, Lecompte, Elmer, Kingsville, Tioga, Kolin, 
  Gardner, Paradise, Timber Trails, Poland, Otis, Libuse, Ruby and 
  Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3097 9291 3102 9298 3111 9301 3116 9301
      3120 9288 3136 9268 3140 9261 3146 9220
      3145 9218 3139 9215 3136 9209 3132 9208
      3133 9202 3128 9202 3127 9200 3122 9199
      3096 9245 3096 9281

FLASH FLOOD...RADAR INDICATED

$$

K. Kuyper
1 follow-up statement
664 
WGUS74 KLCH 241440
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
940 AM CDT Wed Aug 24 2022

LAC009-079-115-241730-
/O.CON.KLCH.FF.W.0029.000000T0000Z-220824T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Avoyelles LA-Rapides LA-Vernon LA-
940 AM CDT Wed Aug 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN AVOYELLES, RAPIDES AND EAST CENTRAL 
VERNON PARISHES...

At 940 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is already occurring 
with reports of water starting to come into a home.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Alexandria, Pineville, Glenmora, Alexandria International Airport, 
  Hineston, Effie, Ball, Lecompte, Elmer, Kingsville, Tioga, Kolin, 
  Gardner, Paradise, Timber Trails, Poland, Otis, Libuse, Ruby and 
  Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3097 9291 3102 9298 3111 9301 3116 9301
      3120 9288 3136 9268 3140 9261 3146 9220
      3145 9218 3139 9215 3136 9209 3132 9208
      3133 9202 3128 9202 3127 9200 3122 9199
      3096 9245 3096 9281

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Brazzell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:18 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 6:18 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
618 AM CDT Wed Aug 24 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 215 AM CDT Wed Aug 24 2022

Scattered thunderstorms are redeveloping already this morning.
Radar estimates over the past 4 days from at some locations are 5
to 10", however most locations are 1 to 5" with lesser amounts
near the coast. The ground is generally saturated across a large
portion of the area, especially the northern zones.

A cold front remains stalled to the north with a very moist air
mass in place south of the boundary. PWATs are above the 90th
percentile. With the weak convergence and upper divergence in
place and the high moisture content, high rain chances are
anticipated. While guidance has seemed to somewhat overestimate
coverage, widespread convection is expected. Hi-res guidance is
indicating fairly high rainfall totals over locations that
have received significant amounts over the past few days, plus
they are slightly move focused from Jefferson Co through Rapides.
Opted to expand the FFA farther south for today.

A lull in convection may occur this evening, however another round
of wet weather is expected Thursday as the same pattern remains in
place.

For Friday the weak surface convergence begins to lift northwest,
but the overall pattern will remain in place. More rain.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 215 AM CDT Wed Aug 24 2022

Forecast for this weekend into early next week look to remain on the
wet side with above seasonal pops each day. The reason will be a
relative weakness overhead in the sub-tropical ridge, while
southerly flow continues to bring in abundant Gulf moisture. Even
though there will be no low level surface boundary around to focus
storm development, daytime heating and an active sea breeze should
be enough for a good deal of showers and storms from late morning
into the afternoon.

With the expected extra cloud cover and convection, high
temperatures each day are expected to be a little below climo norms.

07/Rua

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Wed Aug 24 2022

Showers and storms will continue to produce lower vis and ceilings
through the afternoon. A lull may occur late today, however
additional convection may redevelop late tonight along the coast
and move inland. SW winds will gradually back to SE during the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  74  88  73 /  90  60  80  40
LCH  86  73  86  73 /  90  80  90  60
LFT  85  75  86  75 /  90  70 100  60
BPT  87  74  88  74 /  90  70  80  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-041>043.

TX...Flood Watch through this evening for TXZ180-201-215-216-259>262.

GM...None.
&&

SHORT TERM...05
LONG TERM....07
AVIATION...05
Hazardous weather outlook, Aug 24, 3:56 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
356 AM CDT Wed Aug 24 2022

LAZ027>030-TXZ180-201-259>262-250900-
Vernon-Rapides-Avoyelles-Beauregard-Tyler-Hardin-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-041>043-TXZ215-216-250900-
Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-Acadia-
Jefferson-Orange-
356 AM CDT Wed Aug 24 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana and southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain may occur today on already saturated soils. Widespread
thunderstorms are expected and some may produce frequent lightning
with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-052>055-073-074-250900-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Tonight.

Widespread thunderstorms are expected and some may produce frequent
lightning with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-250900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
356 AM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and tonight. Stronger storms could produce locally higher
winds and seas, along with occasional cloud to water lightning and
heavy rainfall reducing visibility to less than one mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected each day through
the week. Locally higher winds and seas along with occasional to
frequent cloud to water lightning and heavy rainfall can be expected
with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:49 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu4 hr
Aug 24, 10:47 AM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis3 hr
Aug 24, 1:25 PM CDTFlash Flood WarningLCHCalcasieu3 hr

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.